Alert archive / Missouri / Tornado Warnings in 1999
Tornado Warning 7, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Apr 8, 1999, 6:51 PM CDT for Christian County, Stone County, Missouri. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1999, 6:51 PM CDT (23:51 UTC)
- Expired
- Apr 8, 1999, 7:55 PM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Christian County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 6:53 PM CDT | Thunderstorm Wind | Ozark, MO | |
| Apr 8, 6:55 PM CDT | Thunderstorm Wind | Chadwick, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 6:15 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1128 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KSGF 082353 COR
TORSGF
MOC043-209-090055-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTION FOR SPELLING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT THU APR 8 1999
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* TORNADO WARNING FOR...
CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI
STONE COUNTY IN SOUTHWESTERN MISSOURI
* UNTIL 755 PM CDT
* AT 648 PM DOPPLER RADAR INDICATED TWO DEVELOPING TORNADOES... ONE
NEAR OZARK IN NORTHERN CHRISTIAN COUNTY... AND ANOTHER 5 MILES
NORTH OF GALENA. THESE STORMS WERE MOVING EAST AT 40 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
OZARK AND SPARTA THROUGH 700 PM
ABESVILLE AND SPOKANE THROUGH 700 PM
AVOID THE TEMPTATION OFl TRYING TO CATCH A GLIMPSE OF A TORNADO. IN
MANY CASES...BY THE TIME YOU SPOT A TORNADO IT MAY BE TOO LATE TO
PROTECT YOURSELF AGAINST IT'S DANGERS. SEEK SHELTER NOW AND REMAIN
PROTECTED UNTIL THE DANGER HAS PASSED.
SUTTON/TAGGARTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 8, 2:30 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Apr 8, 2:30 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CDT THU APR 8 1999 FORECAST ISSUES: SEVERE THUNDERSTORM POTENTIAL THROUGH EARLY TONIGHT AND TSTM CHANCES AGAIN FRI NGT AND SAT. DRY LINE MARCHING THROUGH EXTREME ERN KS AND NEARING OUR CWFA. ALL INGREDIENTS APPEAR TO BE IN PLACE TO PRODUCE A VERY ACTIVE LATE AFTERNOON AND EVENING ACROSS THE SGF CWFA. SURROUNDING PROFILERS AND KSGF 88D VAD WINDS INDICATE IMPRESSIVE SPEED AND DIRECTIONAL SHEAR. WATER VAPOR IMAGERY INDICATES SHORTWAVE CENTERED OVER CEN NE WITH DRY SLOT PUNCHING EWD INTO WRN MO. SEVERE THREAT WILL ONLY INCREASE AS LINE PROGRESSES ACROSS THE OZARKS THROUGH THE EARLY EVENING. AIRMASS WILL CONTINUE TO DESTABILIZE AS LAPSE RATES STEEPEN AND THE CAP WEAKENS. STRONG GRADIENT WINDS WILL CONTINUE AS DEEPENING SURFACE LOW INDICATED TO TAKE A MORE EWD TRACK ACROSS IA. THIS SUPPORTED BY PRESSURE FALLS ACRS ERN NE INTO WRN IA. COULD SEE HIGHER GUSTS WITH MIXING BEHIND THE DRYLINE. WILL CONTINUE WIND ADVISORY WRN PORTION THIS EVENING. NEXT QUESTION IS TSTM DEVELOPMENT AGAIN FRI NGT/SAT. NEXT IN SERIES OF SHORTWAVES NOW DROPPING DOWN THE CA COAST WILL SWING ENE INTO THE PLAINS FRI NGT/SAT MRNG. WARM AIR/MOISTURE ADVECTION INDICATED TO DEVELOP LATE FRI BUT AMOUNT OF MOISTURE RETURN IN QUESTION. MAY SEE MORE ACTION WITH WARM FRONT WITH SYSTEM ON SATURDAY. INCREASING FRONTOGENIC FORCING INDICATED IN THE 850-700 MB LAYER LATE FRI NGT ACROSS THE OZARKS ALONG A DEVELOPING WARM FRONT. MAY SEE ANOTHER LINE OF STORMS ALONG AN ADVANCING DRY LINE DURING THE DAY SAT BUT TIMING HARD TO PINPOINT THIS FAR OUT. WILL CARRY CHANCE POPS FOR NOW. IN THE EXTENDED...NEXT SYSTEM WILL PUSH INTO THE PLAINS LATE MONDAY AND TUESDAY. CCF (CCF FOR COORDINATION PURPOSES ONLY) SGF UT 051/074 052/071 046 115033 JLN UT 051/075 054/072 047 112033 VIH UT 050/073 051/071 046 116044 UNO UT 052/075 053/073 047 116044 FOSTER
In the hours before
Special weather statement, Apr 8, 3:30 PM CDT, 3 hours 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 PM CDT THU APR 8 1999 THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS...BUT THERE REMAINS A GOOD CHANCE FOR SEVERE WEATHER NORTH OF A LINE FROM LAMAR TO OSAGE BEACH TO ROLLA. AT 315 PM THE STRONGEST STORMS WERE TO THE NORTH OF FT SCOTT AND WERE MOVING NORTHWARD INTO THE KANSAS CITY AREA. AS SUCH THE TORNADO WATCH ISSUED FOR SOUTHEAST KANSAS HAS BEEN CANCELLED. CLOUD COVER OVER THE SOUTHERN SECTIONS OF MISSOURI HAS REDUCED THE EFFECT OF AFTERNOON HEATING ON STORM DEVELOPMENT. WHILE THERE REMAINS A CHANCE OF ISOLATED SEVERE STORMS...THE THREAT FOR TORNADOES...LARGE HAIL AND DAMAGING WINDS HAS DIMINISHED CONSIDERABLY. STAY TUNED FOR FURTHER STATEMENTS FROM THE NATIONAL WEATHER SERVICE. RUNNELS
Special weather statement, Apr 8, 3:30 PM CDT, 3 hours 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 PM CDT THU APR 8 1999 THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS...BUT THERE REMAINS A GOOD CHANCE FOR SEVERE WEATHER NORTH OF A LINE FROM LAMAR TO OSAGE BEACH TO ROLLA. AT 315 PM THE STRONGEST STORMS WERE TO THE NORTH OF FT SCOTT AND WERE MOVING NORTHWARD INTO THE KANSAS CITY AREA. AS SUCH THE TORNADO WATCH ISSUED FOR SOUTHEAST KANSAS HAS BEEN CANCELLED. CLOUD COVER OVER THE SOUTHERN SECTIONS OF MISSOURI HAS REDUCED THE EFFECT OF AFTERNOON HEATING ON STORM DEVELOPMENT. WHILE THERE REMAINS A CHANCE OF ISOLATED SEVERE STORMS...THE THREAT FOR TORNADOES...LARGE HAIL AND DAMAGING WINDS HAS DIMINISHED CONSIDERABLY. STAY TUNED FOR FURTHER STATEMENTS FROM THE NATIONAL WEATHER SERVICE. RUNNELS
Special weather statement, Apr 8, 5:14 PM CDT, 1 hour 37 minutes before
MOZ055>058-068>071-090030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 514 PM CDT THU APR 8 1999 ...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL MISSOURI EFFECTIVE UNTIL 9 PM... A TORNADO WATCH HAS BEEN ISSUED FOR BENTON...HICKORY...MORGAN.. MILLER...MARIES...CAMDEN...PULASKI...AND PHELPS COUNTIES IN CENTRAL MISSOURI. THIS WATCH IS EFFECTIVE UNTIL 9 PM THIS THURSDAY EVENING. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE RAPIDLY EAST ACROSS CENTRAL MISSOURI...INCLUDING THE LAKE OF THE OZARKS AREA... THIS THURSDAY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND IN EXCESS OF 70 MPH...LARGE HAIL...AND POSSIBLY A FEW TORNADOES. TORNADOES HAVE ALREADY BEEN REPORTED IN NORTH CENTRAL MISSOURI LATE THIS AFTERNOON. STAY TUNED TO THE LATEST STATEMENTS AND WARNINGS. FOSTER
Special weather statement, Apr 8, 5:14 PM CDT, 1 hour 37 minutes before
MOZ055>058-068>071-090030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 514 PM CDT THU APR 8 1999 ...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL MISSOURI EFFECTIVE UNTIL 9 PM... A TORNADO WATCH HAS BEEN ISSUED FOR BENTON...HICKORY...MORGAN.. MILLER...MARIES...CAMDEN...PULASKI...AND PHELPS COUNTIES IN CENTRAL MISSOURI. THIS WATCH IS EFFECTIVE UNTIL 9 PM THIS THURSDAY EVENING. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE RAPIDLY EAST ACROSS CENTRAL MISSOURI...INCLUDING THE LAKE OF THE OZARKS AREA... THIS THURSDAY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND IN EXCESS OF 70 MPH...LARGE HAIL...AND POSSIBLY A FEW TORNADOES. TORNADOES HAVE ALREADY BEEN REPORTED IN NORTH CENTRAL MISSOURI LATE THIS AFTERNOON. STAY TUNED TO THE LATEST STATEMENTS AND WARNINGS. FOSTER
Special weather statement, Apr 8, 6:32 PM CDT, 19 minutes before
MOZ056>058-069>071-079>083-090>092-094>098-102>106-090100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 632 PM CDT THU APR 8 1999 ...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL MISSOURI UNTIL 10 PM THIS THURSDAY EVENING... A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES. POLK GREENE CHRISTIAN STONE DALLAS LACLEDE WEBSTER WRIGHT DOUGLAS OZARK TANEY HOWELL OREGON SHANNON DENT TEXAS HICKORY CAMDEN MILLER MARIES PULASKI PHELPS LAWRENCE BARRY A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS SOUTH CENTRAL MISSOURI THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS TO 70 MPH... AND A FEW TORNADOES. STAYED TUNED TO THE LATEST STATEMENTS AND WARNINGS. FOSTER
Special weather statement, Apr 8, 6:32 PM CDT, 19 minutes before
MOZ056>058-069>071-079>083-090>092-094>098-102>106-090100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 632 PM CDT THU APR 8 1999 ...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL MISSOURI UNTIL 10 PM THIS THURSDAY EVENING... A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES. POLK GREENE CHRISTIAN STONE DALLAS LACLEDE WEBSTER WRIGHT DOUGLAS OZARK TANEY HOWELL OREGON SHANNON DENT TEXAS HICKORY CAMDEN MILLER MARIES PULASKI PHELPS LAWRENCE BARRY A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS SOUTH CENTRAL MISSOURI THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS TO 70 MPH... AND A FEW TORNADOES. STAYED TUNED TO THE LATEST STATEMENTS AND WARNINGS. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 5:04 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 61 min |
| Apr 8, 5:25 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 65 min |
| Apr 8, 5:33 PM CDT | Tornado Warning | SGF | Benton | 47 min |
| Apr 8, 5:49 PM CDT | Tornado Warning | SGF | Camden, Morgan | 51 min |
| Apr 8, 6:12 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Lawrence, Stone | 63 min |
| Apr 8, 6:15 PM CDT | Tornado Warning | SGF | Miller | 65 min |
Nearby
Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.